Things could be going from really bad to even worse around the Gulf of Mexico, for residents and for BP. An investigation by Al Jazeera reveals that the dispersants BP is using to treat the spill are making people sick.
There are already a number of reports about the toxicity of oil itself, but this investigation by Al Jazeera suggests the problem is bigger than that: already toxic dispersants are forming new compounds when combined with crude oil that become even more dangerous— not just for the environment, but for the humans who live and work there.
"Naman, who works at the Analytical Chemical Testing Lab in Mobile, Alabama, has been carrying out studies to search for the chemical markers of the dispersants BP used to both sink and break up its oil.
According to Naman, poly-aromatic hydrocarbons (PAHs) from this toxic mix are making people sick. PAHs contain compounds that have been identified as carcinogenic, mutagenic, and teratogenic.
Fisherman across the four states most heavily affected by the oil disaster – Louisiana, Mississippi, Alabama, and Florida – have reported seeing BP spray dispersants from aircraft and boats offshore.
"The dispersants are being added to the water and are causing chemical compounds to become water soluble, which is then given off into the air, so it is coming down as rain, in addition to being in the water and beaches of these areas of the Gulf," Naman added.
"I'm scared of what I'm finding. These cyclic compounds intermingle with the Corexit [dispersants] and generate other cyclic compounds that aren't good. Many have double bonds, and many are on the EPA's danger list. This is an unprecedented environmental catastrophe."
Residents are reporting brown vomit, brown urine, copious diarrhea, skin rashes, sore throats and even internal hemorrhaging. The report says that they are finding growing numbers of cases and it seems to be getting worse.
"Trisha Springstead, is a registered nurse of 36 years who lives and works in Brooksville, Florida.
"What I'm seeing are toxified people who have been chemically poisoned," she said, "They have sore throats, respiratory problems, neurological problems, lesions, sores, and ulcers. These people have been poisoned and they are dying. Drugs aren't going to help these people. They need to be detoxed."